Kentucky, 2021

Damaging Wind in Kentucky, June 29, 2021

June 29, 2021 · NWS LMK · 1 event in 1 county or zone

During the afternoon on June 29, the southeastern United States was in an area of high pressure. In the weak shear environment, pulse thunderstorms initiated during the warming of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon on June 29, the southeastern United States was in an area of high pressure. In the weak shear environment, pulse thunderstorms initiated during the warming of the day. Outflow boundaries, from the first storms, initiated other storms. This resulted in isolated wind damage to trees and power lines near Bowling Green.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 29, 1:15 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 29, 1:15 PM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
315 PM EDT Tue Jun 29 2021

.Short Term...(This evening through Wednesday)
Issued at 305 PM EDT Tue Jun 29 2021

Moisture and mid-level energy associated with the remnants of Danny
will continue NW into northern MS and western TN through this
evening. Deep convection is propagating NW across northern MS and
central/western TN now, around an upper level ridge holding strong
over central KY and southern IN. Pulse convection has bubbled up a
county or two west of the CWA, and some slight expansion eastward is
expected this afternoon and evening. Did go ahead and trim PoPs to
keep the Bluegrass dry through 00z, with a slight chance to the I-65
corridor, and low chance PoPs west of I-65 (roughly). PoPs range
from 10-30 percent through sunset before diminishing.

The upper level ridge finally begins to weaken overnight, and 12z
CAMs suggest a rogue shower or two at times overnight in the humid
airmass. Held on to a slight chance PoP for multiple hours
overnight, though most of that time will be dry. Steady height falls
aloft continue into Wednesday. The upper ridge is suppressed and
looks to re-center itself over Texas as a large upper level trough
drops south over the Great Lakes.

Increasing moisture from the southwest will push PWATs to 1.8-2.0
inches on Wednesday. With a weak sfc trof just off to the northwest,
isolated to scattered showers look possible through the mid to late
morning hours in southern Indiana. Skies look to range from partly
sunny to mostly cloudy on Wednesday, with greater sky cover along
and north of the Ohio River. Given the high theta-e air in place, at
least modest destabilization is likely through midday. A subtle mid-
level shortwave moving east over the Ohio Valley and a very weak sfc
trof should provide enough triggers to support scattered to numerous
showers and storms Wednesday afternoon and evening. The greatest
coverage will likely be along and north of the I-64 corridor, with
coverage more widely scattered in south-central KY. Wind fields
aloft remain very weak, however, so storms are unlikely to become
organized. A few stronger storms could produce locally strong wind
gusts and/or a brief downpour. There is a low-end flooding risk on
Wednesday, especially over southern Indiana and northern Kentucky
where greater convective coverage should increase the risk for
localized training. Any training could quickly produce some minor
flooding/ponding of water and be a nuisance. Cloudier conditions and
decreasing 1000-850mb thicknesses will result in slightly cooler
temperatures with highs in mid 80s.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 315 PM EDT Tue Jun 29 2021

Upper pattern will finally be changing Wednesday night as the Mid-
Atlantic upper ridge eventually breaks down as the positively-tilted
and deepening Great Lakes trough pushes further east. To our
northwest, the strong Pacific NW upper high that caused record-
breaking temperatures will be tracking eastward across Saskatchewan
on Thursday, which will help amplify and dig the Great Lakes trough
further south. This will allow the persistent sfc boundary to drop
southward and eastward across the Ohio Valley on Thursday and
Friday, leading to widespread shower and storm chances ahead of the
boundary.

For Thursday, axis of abundant PWATs will be located ahead of the
front, with guidance mostly in agreement with values between 1.9-
2.2". Model soundings suggest less CAPE for Thursday, primarily due
to thicker cloud cover and temps only expected to reach the upper
70s to near 80 during the afternoon hours. Could have some rumbles
of thunder mixed in, but think we'll see more widespread showers,
possibly heavy at times. Front seems to be progressive, but with
available moisture content near climate max, we could have some
localized flooding concerns during the afternoon and evening hours.
WPC highlights our region in a Excessive Rainfall Outlook for
Thursday with a Marginal and Slight risk. 1-hour Flash Flood
Guidance is above 2 inches, so we would need some heavy rain rates
or long residence time over one area to approach FFG. Storm total
QPF from Wednesday afternoon to Friday afternoon has increased
slightly again, now in the range of 2-3.5 inches across our CWA.

Front looks to pass through sometime Friday morning, resulting in
cool northerly winds and drier conditions. NBM continues to be a wet
solution for Friday, but will trend back PoPs for Friday afternoon
for everywhere but our Lake Cumberland region. Clouds look to hang
around through the early afternoon hours, but we should see more
sunshine by the mid afternoon hours. Temps will again stay near 80F
on Friday thanks to northerly winds.

For the holiday weekend, guidance continues to become more aligned
with the evolution of the upper trough and flow. The GFS and ECMWF
both now show the Great Lakes trough deepen into a closed upper low
on Saturday somewhere over OH/WV region, and eventually spinning up
the East Coast and away from our region. At the sfc, a sfc high will
fill in behind the FROPA, resulting in dry weather for Saturday and
Sunday. Temps look to remain below normal for the weekend, with
Saturday expected to stay in the upper 70s and Sunday in the low
80s. It's not until Monday and Tuesday when we could see temps warm
into the upper 80s to low 90s again.

&&

.Aviation...(18Z TAF Issuance)
Issued at 155 PM EDT Tue Jun 29 2021

Scattered thunderstorm development is expected across central and
western portions of KY and southern IN this afternoon and evening,
with coverage increasing during the mid to late afternoon hours.
Included a VCTS mention at HNB/BWG/SDF, but SDF and BWG will likely
by near the eastern extent of scattered convection. Stronger upper
level subsidence to the east will help suppress shower/storm
development. Will need to monitor for a 21z amendment today to
narrow or remove the VCTS mention should lightning activity remain
more isolated or slightly further west.

A few showers may linger overnight in a humid airmass. Scattered
shower activity likely increases a bit Wednesday morning as very
moist air moves northeast into the Lower Ohio Valley ahead of a weak
sfc trof. Scattered to numerous showers and storms are possible
Wednesday afternoon and evening.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...EBW
Long Term...CJP
Aviation...EBW
Hazardous weather outlook, Jun 29, 1:43 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
343 PM EDT Tue Jun 29 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-301945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
343 PM EDT Tue Jun 29 2021 /243 PM CDT Tue Jun 29 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms Wednesday with locally gusty winds and heavy
rainfall could result in localized flooding issues for any area that
sees repeated storm activity.

Widespread rain is expected Thursday into Friday as a cold front
moves into the region. Scattered storms are expected each day as
well, with the main threats once again being heavy rainfall and cloud
to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information, can be found at weather.gov/louisville.

EBW/CJP

In the hours before

Special weather statement, Jun 29, 3:21 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
521 PM EDT Tue Jun 29 2021

INZ091-092-KYZ030-292145-
Floyd-Clark-Jefferson-
521 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLARK...EASTERN
FLOYD AND WEST CENTRAL JEFFERSON COUNTIES...

At 521 PM EDT, a strong thunderstorm was located over New Albany,
moving north at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Clarksville, Sellersburg,
Galena, Clark Regional Airport, Cementville and Floyds Knobs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3824 8574 3823 8586 3835 8593 3838 8571
TIME...MOT...LOC 2121Z 158DEG 5KT 3831 8579

SCHOETTMER
Special weather statement, Jun 29, 3:44 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
544 PM EDT Tue Jun 29 2021

INZ091-092-KYZ030-292215-
Floyd-Clark-Jefferson-
544 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLARK...
SOUTHEASTERN FLOYD AND WEST CENTRAL JEFFERSON COUNTIES...

At 544 PM EDT, a strong thunderstorm was located over New Albany. The
storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersonville, New Albany, Shively, Parkway Village, St.
Dennis, Clarksville, Oak Park and Floyds Knobs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3836 8586 3831 8569 3817 8576 3823 8592
TIME...MOT...LOC 2144Z 029DEG 2KT 3826 8581

SCHOETTMER
Special weather statement, Jun 29, 3:45 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Louisville KY
445 PM CDT Tue Jun 29 2021

KYZ070-072-292215-
Logan-Simpson-
445 PM CDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LOGAN AND WEST CENTRAL
SIMPSON COUNTIES...

At 445 PM CDT, a strong thunderstorm was located near Russellville,
moving northwest at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Russellville, Schochoh, Middleton, Oakville, Cave Springs and
Lickskillet.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3688 8689 3679 8666 3667 8680 3674 8701
TIME...MOT...LOC 2145Z 122DEG 8KT 3676 8683

SCHOETTMER
Special weather statement, Jun 29, 4:29 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
629 PM EDT Tue Jun 29 2021

INZ083-292300-
Dubois-
629 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DUBOIS COUNTY...

At 629 PM EDT, a strong thunderstorm was located near Ireland,
moving northeast at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Jasper, Portersville, Ireland and Haysville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3851 8707 3850 8706 3851 8705 3851 8700
      3850 8698 3850 8696 3849 8695 3851 8693
      3850 8691 3850 8687 3851 8685 3837 8697
      3838 8707
TIME...MOT...LOC 2229Z 203DEG 8KT 3844 8699

SCHOETTMER
Special weather statement, Jun 29, 4:31 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Louisville KY
631 PM EDT Tue Jun 29 2021

INZ078-079-292300-
Jefferson-Scott-
631 PM EDT Tue Jun 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JEFFERSON AND
NORTHEASTERN SCOTT COUNTIES...

At 631 PM EDT, a strong thunderstorm was located 7 miles northeast of
Scottsburg, moving northeast at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wakefield, Volga, Five Points, New Frankfort, Deputy and Blocher.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3884 8547 3868 8560 3873 8577 3881 8577
      3882 8574 3883 8573 3882 8572 3883 8571
      3882 8570 3882 8563 3883 8561 3885 8561
      3886 8557
TIME...MOT...LOC 2231Z 216DEG 7KT 3874 8566

SCHOETTMER
Special weather statement, Jun 29, 4:38 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
538 PM CDT Tue Jun 29 2021

KYZ061-070-071-292315-
Warren-Logan-Butler-
538 PM CDT Tue Jun 29 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN LOGAN...
SOUTH CENTRAL BUTLER AND WESTERN WARREN COUNTIES...

At 538 PM CDT, strong thunderstorms were clustered near Memphis
Junction, moving northwest at 20 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Crestmoor, Memphis Junction, Barren River, Rich Pond,
Rockfield, Buffalo Fork, Browning, Hadley and Blue Level.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3684 8657 3687 8661 3688 8661 3688 8662
      3701 8677 3710 8650 3691 8638
TIME...MOT...LOC 2238Z 152DEG 18KT 3692 8659

SCHOETTMER

The radar

The Ft Campbell radar (KHPX), 79 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 29, 4:49 PM CST
Where
Warren County, 1.1 mi W of Bowling Green
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.980, -86.450

There were reports of a tree and power lines down in Bowling Green.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969816.